Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 149, NWS Austin/San Antonio, TX

May 28, 2017Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 28, 2017, 7:41 PM CDT for Val Verde County, Texas. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2017, 7:41 PM CDT (00:41 UTC)
Expired
May 28, 2017, 8:00 PM CDT
In force
19 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 120 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 3:09 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 0.7 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2017-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1948 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2017-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1948 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1390 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

837 
WUUS54 KEWX 290041
SVREWX
TXC465-290100-
/O.NEW.KEWX.SV.W.0149.170529T0041Z-170529T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
741 PM CDT SUN MAY 28 2017

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Northeastern Val Verde County in south central Texas...

* Until 800 PM CDT

* At 741 PM CDT, a severe thunderstorm was located 11 miles 
  northeast of Juno, moving northeast at 15 mph. This storm will 
  continue to move north towards Crockett and Sutton Counties over 
  the next half hour. 

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Val Verde County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3029 10070 3013 10070 3016 10109 3029 10110
TIME...MOT...LOC 0041Z 223DEG 14KT 3025 10096 

HAIL...1.25IN
WIND...60MPH
 
$$

AAT
1 follow-up statement
681 
WWUS54 KEWX 290058
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
758 PM CDT SUN MAY 28 2017

TXC465-290108-
/O.EXP.KEWX.SV.W.0149.000000T0000Z-170529T0100Z/
Val Verde TX-
758 PM CDT SUN MAY 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN VAL VERDE COUNTY
WILL EXPIRE AT 800 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

LAT...LON 3029 10070 3013 10070 3016 10109 3029 10110
TIME...MOT...LOC 0058Z 223DEG 14KT 3030 10091 

$$

HAMPSHIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 6:57 PM CDT, 44 minutes earlier.

Area forecast discussion, May 28, 6:57 PM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
657 PM CDT Sun May 28 2017

.AVIATION...
Scattered to Numerous SHRA/TSRA continued across the Hill Country,
Central Texas, and the Austin area. These will gradually push to the
E/SE across the remainder of South Central Texas as a surface trough
currently developing between San Antonio and Del Rio shifts E. Have
gone with TSRA at KAUS to start the TAF period, TEMPO at KDRT for
00Z-02Z, and KSAT/KSSF for 02Z-06Z. After that chances are uncertain
as surface trough focuses best chances southeast of I-35. VFR CIGs
will prevail, except brief MVFR CIGs/VSBYs in SHRA/TSRA. Some areas
of MVFR/IFR CIGs may develop overnight into Monday morning. CIGs will
lift to VFR midday on Monday. Wind gusts up to 60 KTs and GR/GS are
possible in the strongest TSRA, otherwise winds will be 10 KTs or
less.

&&

.PREV DISCUSSION... /ISSUED 320 PM CDT Sun May 28 2017/

UPDATE...
We've issued a Severe Thunderstorm Watch for the entire CWA until 10
pm. Storms have developed along the front and will continue into the
evening. We have already issued a couple of Severe Thunderstorm
Warnings and expect this to continue.

PREV DISCUSSION... /ISSUED 250 PM CDT Sun May 28 2017/

SHORT TERM (Tonight through Monday Night)...
Upper air analysis this morning showed west-southwesterly flow over
TX with a trough from central Canada to the Four Corners. At the
surface, a cold front was moving into our northwestern counties.
Winds ahead of the front were from the east to southeast and dewpoint
temperatures were in the lower to middle 70s. The upper level trough
will move across TX during this period. With the upper flow nearly
parallel to the front, it will move slowly through the area tonight
and Monday. This will mean showers and thunderstorms will be likely
tonight and Monday. At the start of the period, model soundings show
CAPE around 4000 j/kg, but with 0-6 km wind shear only 20-30 kts.
This could produce strong to severe thunderstorms with large hail as
the mostly likely threat this evening. Atmosphere is fairly uniform
across the CWA, so where storms are worst will depend on how things
develop with small scale features that are not well resolved now.
Storms should weaken below severe strength by midnight. Expect
convection to continue overnight and during the day Monday. Monday
night chances will decrease with slight to low chance POPs.

LONG TERM (Tuesday through Sunday)...
The pattern will remain unsettled through the week with west-
southwesterly flow aloft. A series of short wave troughs will move
through the pattern bringing chances for convection. Wednesday night
and Thursday a stronger short wave will bring a better chance for
showers and thunderstorms and some higher rainfall totals. The
overall pattern will change little toward the end of the period and
low chances for convection will remain in the forecast until the end
of the forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              70  82  67  85  68 /  70  50  30  40  30
Austin Bergstrom Intl Airport  69  81  66  85  67 /  70  50  30  40  30
New Braunfels Muni Airport     70  80  66  84  68 /  70  60  30  40  30
Burnet Muni Airport            67  80  65  83  66 /  60  40  20  30  30
Del Rio Intl Airport           70  84  69  84  70 /  60  30  30  30  40
Georgetown Muni Airport        68  81  65  83  67 /  70  40  30  40  30
Hondo Muni Airport             69  83  68  86  68 /  70  40  30  40  30
San Marcos Muni Airport        70  80  66  85  68 /  70  60  30  40  30
La Grange - Fayette Regional   71  81  68  85  69 /  70  70  30  40  30
San Antonio Intl Airport       70  82  68  85  70 /  70  50  30  40  30
Stinson Muni Airport           72  80  69  84  70 /  70  50  30  40  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...04
Synoptic/Grids...05
Public Service/Data Collection...33
Hazardous weather outlook, May 28, 4:37 AM CDT, 15 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
437 AM CDT Sun May 28 2017

TXZ171>173-183>194-202>209-217>225-228-291100-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
437 AM CDT Sun May 28 2017

This Hazardous Weather Outlook is for South-Central Texas.

.DAY ONE...Today And Tonight.

Scattered showers and thunderstorms are expected this afternoon
and tonight. Strong to severe storms are possible along with
locally heavy rainfall. Main threats will be large hail and
damaging winds. Heavy rainfall from the storms may cause localized
flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Rounds of thunderstorms are forecast Monday through Saturday.
Strong storms and locally heavy rains are possible through the
period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, May 28, 6:09 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
609 PM CDT SUN MAY 28 2017

TXZ186-290000-
Kerr TX-
609 PM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KERR COUNTY UNTIL
700 PM CDT...

At 609 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kerrville State Park, or over Kerrville, moving east at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Kerrville, Comfort, Center Point, Cypress Creek and Kerrville State
Park.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

LAT...LON 2995 9892 2987 9893 2995 9923 3013 9921
      3014 9892
TIME...MOT...LOC 2309Z 280DEG 8KT 3002 9914

HAMPSHIRE
Local storm report, May 28, 6:23 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
623 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             4 NNE AUSTIN            30.33N 97.72W
05/28/2017  M0.25 INCH       TRAVIS             TX   COCORAHS

&&

CVP
Special weather statement, May 28, 6:58 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
658 PM CDT SUN MAY 28 2017

TXZ228-290045-
Dimmit TX-
658 PM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DIMMIT COUNTY UNTIL
745 PM CDT...

At 657 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Light, or 17 miles northwest of Encinal, moving
northeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Catarina, Light and U.S. Highway 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

LAT...LON 2820 9966 2843 9964 2841 9940 2835 9939
      2830 9940 2820 9945 2821 9949 2820 9949
TIME...MOT...LOC 2357Z 205DEG 12KT 2824 9954

PLATT
Local storm report, May 28, 7:12 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
712 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     3 ENE AUSTIN            30.29N 97.69W
05/28/2017                   TRAVIS             TX   PUBLIC

            REPORTS OF A DOWN-BURST RESULTING IN TREE
            LIMB DAMAGE FROM TWITTER.

&&

TB3
Local storm report, May 28, 7:13 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
713 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TSTM WND DMG     2 SE SISTERDALE         29.95N 98.70W
05/28/2017                   KENDALL            TX   CO-OP OBSERVER

            SISTERDALE COOPERATIVE OBSERVER REPORTED
            THAT THUNDERSTORM WINDS BLEW DOWN NUMEROUS
            TREES ON HIS PROPERTY.

&&

CVP
Local storm report, May 28, 7:28 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
728 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TSTM WND DMG     2 ENE MANOR             30.36N 97.53W
05/28/2017                   TRAVIS             TX   TRAINED SPOTTER

            SMALL TREE LIMBS DOWN AND PENNY SIZED HAIL.

&&

BMW

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:00 PM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell, Hays, Travis60 min
May 28, 7:07 PM CDTSevere Thunderstorm WarningEWXBlanco, Comal, Kendall38 min
May 28, 7:08 PM CDTAreal Flood AdvisoryEWXTravis, Williamson3 hr
May 28, 7:18 PM CDTSevere Thunderstorm WarningEWXKinney, Maverick57 min
May 28, 7:27 PM CDTAreal Flood AdvisoryEWXFrio, Medina, Uvalde, Zavala4 hr
May 28, 7:41 PM CDTSevere Thunderstorm WarningEWXCaldwell, Comal, Guadalupe, Hays49 min
May 28, 7:45 PM CDTSevere Thunderstorm WarningEWXFrio, Medina, Uvalde, Zavala45 min
May 28, 7:48 PM CDTSevere Thunderstorm WarningEWXDimmit, Frio, Zavala72 min
May 28, 7:53 PM CDTSpecial Weather StatementEWXLee52 min
May 28, 8:03 PM CDTSevere Thunderstorm WarningEWXBastrop, Lee20 min
May 28, 8:09 PM CDTSevere Thunderstorm WarningEWXKinney, Maverick66 min
May 28, 8:28 PM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell, Hays47 min
May 28, 8:37 PM CDTSevere Thunderstorm WarningEWXZavala53 min
May 28, 8:41 PM CDTSpecial Weather StatementEWXVal Verde64 min
May 28, 8:59 PM CDTSevere Thunderstorm WarningEWXZavala47 min
May 28, 9:00 PM CDTAreal Flood AdvisoryEWXDimmit, Maverick, Zavala3 hr
May 28, 9:07 PM CDTSevere Thunderstorm WarningEWXDimmit, Maverick, Zavala23 min
May 28, 9:28 PM CDTSevere Thunderstorm WarningEWXDimmit, Maverick18 min
May 28, 9:59 PM CDTAreal Flood AdvisoryEWXTravis2 hr
May 29, 12:07 AM CDTSpecial Weather StatementEWXDeWitt38 min
May 29, 12:47 AM CDTSpecial Weather StatementEWXFrio43 min
May 29, 12:51 AM CDTSpecial Weather StatementEWXGonzales39 min
May 29, 12:59 AM CDTSpecial Weather StatementEWXEdwards46 min
May 29, 2:38 PM CDTSpecial Weather StatementEWXVal Verde52 min
May 29, 3:24 PM CDTSpecial Weather StatementEWXVal Verde36 min
May 29, 4:34 PM CDTSpecial Weather StatementEWXEdwards26 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.